Alert archive / Iowa / Tornado Warnings in 2022

Tornado Warning 14, NWS Des Moines, IA

March 5, 20224 counties in Iowa

NWS Des Moines, IA issued this tornado warning at Mar 5, 2022, 6:03 PM CST for 4 counties in Iowa. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 5, 2022, 6:03 PM CST (00:03 UTC)
Expired
Mar 5, 2022, 7:00 PM CST
In force
57 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Jasper County, IA, Marshall County, IA, Poweshiek County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 6:12 PM CSTTORNADOKellogg, IATORNADO REPORTED ON THE GROUND NORTHEAST OF KELLOGG VIA NWSCHAT.
Mar 5, 6:15 PM CSTTORNADO5 Ne Kellogg, IA
Mar 5, 6:41 PM CSTTORNADO6 Ssw Tama, IATORNADO REPORT VIA SPOTTER NETWORK - CONE TORNADO WITH POWER FLASHES 4 NNE NEAR TAMA. (SN#52275).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 2:04 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

401 
WFUS53 KDMX 060003
TORDMX
IAC099-127-157-171-060100-
/O.NEW.KDMX.TO.W.0014.220306T0003Z-220306T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
603 PM CST Sat Mar 5 2022

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northern Poweshiek County in central Iowa...
  Southeastern Marshall County in central Iowa...
  Southern Tama County in central Iowa...
  Northeastern Jasper County in central Iowa...

* Until 700 PM CST.

* At 602 PM CST, a confirmed tornado was located near Newton, moving
  northeast at 45 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Rock Creek Lake around 610 PM CST.
  Grinnell around 620 PM CST.

Other locations in the path of this tornadic thunderstorm include
Toledo and Tama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4168 9295 4183 9299 4210 9230 4177 9230
TIME...MOT...LOC 0002Z 245DEG 38KT 4175 9297 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Donavon
4 follow-up statements
041 
WWUS53 KDMX 060025
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
625 PM CST Sat Mar 5 2022

IAC099-127-060035-
/O.CAN.KDMX.TO.W.0014.000000T0000Z-220306T0100Z/
Marshall IA-Jasper IA-
625 PM CST Sat Mar 5 2022

...THE TORNADO WARNING FOR SOUTHEASTERN MARSHALL AND NORTHEASTERN
JASPER COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has  moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CST for central Iowa.

LAT...LON 4177 9230 4171 9277 4192 9277 4210 9230
TIME...MOT...LOC 0025Z 241DEG 35KT 4186 9271 

$$

IAC157-171-060100-
/O.CON.KDMX.TO.W.0014.000000T0000Z-220306T0100Z/
Poweshiek IA-Tama IA-
625 PM CST Sat Mar 5 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR NORTHERN
POWESHIEK AND SOUTHERN TAMA COUNTIES...
    
At 625 PM CST, a confirmed tornado was located 8 miles north of
Grinnell, moving northeast at 40 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Toledo and Tama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4177 9230 4171 9277 4192 9277 4210 9230
TIME...MOT...LOC 0025Z 241DEG 35KT 4186 9271 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Donavon
329 
WWUS53 KDMX 060039
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
639 PM CST Sat Mar 5 2022

IAC157-060048-
/O.CAN.KDMX.TO.W.0014.000000T0000Z-220306T0100Z/
Poweshiek IA-
639 PM CST Sat Mar 5 2022

...THE TORNADO WARNING FOR NORTHERN POWESHIEK COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has ! moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CST for central Iowa.

LAT...LON 4186 9266 4196 9267 4197 9266 4210 9230
      4186 9230
TIME...MOT...LOC 0038Z 245DEG 38KT 4192 9254 

$$

IAC171-060100-
/O.CON.KDMX.TO.W.0014.000000T0000Z-220306T0100Z/
Tama IA-
639 PM CST Sat Mar 5 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR SOUTHERN
TAMA COUNTY...
    
At 638 PM CST, a confirmed tornado was located near Tama, or near
Toledo, moving northeast at 45 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Toledo, Tama, Chelsea, Elberon, Vining and Toledo Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4186 9266 4196 9267 4197 9266 4210 9230
      4186 9230
TIME...MOT...LOC 0038Z 245DEG 38KT 4192 9254 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Donavon
575 
WWUS53 KDMX 060043
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
643 PM CST Sat Mar 5 2022

IAC171-060100-
/O.CON.KDMX.TO.W.0014.000000T0000Z-220306T0100Z/
Tama IA-
643 PM CST Sat Mar 5 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR
SOUTHEASTERN TAMA COUNTY...
    
At 643 PM CST, a confirmed large and extremely dangerous tornado was
located near Tama, or near Toledo, moving northeast at 45 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Toledo, Tama, Chelsea, Elberon, Vining and Toledo Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4191 9262 4198 9262 4210 9230 4190 9230
TIME...MOT...LOC 0043Z 234DEG 38KT 4197 9250 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN

$$

Donavon
233 
WWUS53 KDMX 060059
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
659 PM CST Sat Mar 5 2022

IAC171-060108-
/O.EXP.KDMX.TO.W.0014.000000T0000Z-220306T0100Z/
Tama IA-
659 PM CST Sat Mar 5 2022

...THE TORNADO WARNING FOR SOUTHEASTERN TAMA COUNTY WILL EXPIRE AT
700 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 800 PM CST for central Iowa.

LAT...LON 4191 9262 4198 9262 4210 9230 4190 9230
TIME...MOT...LOC 0058Z 245DEG 38KT 4203 9232 

$$

Donavon

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Mar 5, 5:25 PM CST, 38 minutes earlier.

Area forecast discussion, Mar 5, 5:25 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
525 PM CST Sat Mar 5 2022

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 248 PM CST Sat Mar 5 2022

Key Messages:

- Severe weather possible through this evening, then windy at
  times tonight.
- Light snow Sunday night into Monday morning, mainly southeast.
- Potential widespread snowfall around Thursday.

An active early spring weather pattern is underway. A large 500 mb
trough stretches from the plains of central Canada southwestward
down the Rockies and into the Las Vegas region. A strong leading
impulse that ejected out of the trough has closed off as its
moving near the Nebraska/South Dakota border this afternoon. At
the surface a cyclone has rapidly developed on the leading flank
of the 500 mb trough and is rocketing northeastward from
northeastern Kansas into Iowa, producing several waves of
thunderstorms with a potential for severe weather and tornadoes
from southwestern into central and south central Iowa in the next
several hours. The surface low and its trailing cold front and
attendant storms should sweep out of our service area later in the
evening, likely exiting our east around 02Z or so, after which
strong northwest winds will spread across the region, pumping in
colder air with some light wraparound precipitation in the form of
a wintry mix briefly affecting our northwestern and northern
counties tonight, but with little accumulation. Ongoing wind
advisory looks solid, but did push back the start time a couple
hours due to a bit slower evolution of the system than previously
forecast.

Sunday will be cool but quiet in Iowa, but by late in the day the
bulk of the vorticity associated with the southern extent of the
500 mb trough will have moved from the southwestern U.S. up into
the High Plains, and will subsequently scrape across Iowa and
Missouri later Sunday night into Monday morning. As it does so, it
will spread light precipitation across much of the state, but
mainly the southeast two thirds or so. Forecast soundings show
snow much more persistently today, as opposed to previous runs
indicating more potential for freezing rain at times, and have
trended the forecast to all snow for the event. Even so,
accumulations are expected to remain light, around an inch or two
in our southeast. The impacts should be minor, but if the snow
lingers into the Monday morning commute it may result in some
slick roads.

From midday Monday through Tuesday night a respite is in store,
with benign and dry weather and temperatures rebounding into the
40s on Tuesday afternoon. By Wednesday however, a large 500 mb
gyre will be set up over Hudson Bay, with a broad trough swinging
around its southwest flank into the northern U.S. Rockies. As this
rotates eastward it will affect our region later in the week, with
long range models painting a swath of accumulating snowfall right
across Iowa between Wednesday night and Thursday night. Forecast
temperatures and soundings indicate snow as the most likely
precipitation type, but there may be an opportunity for a rain mix
in southern Iowa if temperatures warm enough on Thursday. Will
refine the forecast for this system in the coming days.
Regardless, the passage of the aforementioned trough and
subsequent northwesterly steering flow will send temperatures
plummeting by the end of the week, with Friday afternoon highs
likely only in the 20s to perhaps lower 30s - well below seasonal
normals. Winter is not done yet folks.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 524 PM CST Sat Mar 5 2022

Thunderstorms will affect the terminals at times over the next
couple of hours before clearing out. IFR or lower conditions are
expected in and near storms, most likely at DSM before 01Z and ALO
and OTM through about 02Z. Otherwise, low ceilings and fog are
producing LIFR/VLIFR conditions at FOD and MCW and this may
persist for several hours this evening before the clouds and fog
lift out. Strong and gusty WNW winds will then surge in, resulting
in 20 KT crosswinds at times on some runways overnight. On Sunday
clouds will clear out and winds will gradually diminish.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 AM CST Sunday for IAZ034>039-044>050-
057>062-070>075-081>086-092>097.

&&

DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, Mar 5, 12:25 PM CST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1225 PM CST Sat Mar 5 2022

IAZ004>007-015>017-023>028-033>039-044>050-057-058-070-061830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Cass-
1225 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a slight risk for severe weather later this afternoon
into early this evening. Damaging wind gusts, tornadoes, and hail
will be possible during this timeframe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rainfall from the Saturday storms will runoff into area rivers
and cause within bank rises. Where river ice remains, particularly
over northern Iowa, it is possible ice jams could develop and
cause localized flooding Sunday or early next week.

A wintry mix and snow is possible Sunday night into Monday. At
least minor snow accumulations are possible with the highest
confidence in accumulations over southeastern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

IAZ059>062-071>075-081>086-092>097-061830-
Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
1225 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is an enhanced risk for severe weather later this afternoon
into early this evening. Damaging wind gusts, tornadoes, and hail
will be possible during this timeframe.

A Wind Advisory is in effect for central and southern Iowa
tonight. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rainfall from the Saturday storms will runoff into area rivers
and cause within bank rises. Where river ice remains, particularly
over northern Iowa, it is possible ice jams could develop and
cause localized flooding Sunday or early next week.

A wintry mix and snow is possible Sunday night into Monday. At
least minor snow accumulations are possible with the highest
confidence in accumulations over southeastern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

In the hours before

Local storm report, Mar 5, 5:28 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TORNADO          3 WSW HUMESTON          40.85N 93.55W
03/05/2022                   WAYNE              IA   EMERGENCY MNGR

            EMERGENCY MANAGEMENT RELAYED LAW ENFORCEMENT
            REPORT OF A TORNADO ON THE GROUND 3 MILES W
            AND 1 MILE S OF HUMESTON. AT LEAST ONE HOME
            DAMAGED.

&&
Local storm report, Mar 5, 5:39 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TORNADO          2 E DERBY               40.93N 93.42W
03/05/2022                   LUCAS              IA   STORM CHASER

            STORM CHASERS REPORTED TORNADO STILL ON THE
            GROUND JUST EAST OF DERBY. LOCATION
            ESTIMATED.

&&
Local storm report, Mar 5, 5:40 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
540 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TORNADO          5 NW MILLERTON          40.91N 93.36W
03/05/2022                   LUCAS              IA   PUBLIC

            TORNADO ON THE GROUND REPORTED VIA PUBLIC.

&&

AV
Local storm report, Mar 5, 5:50 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TORNADO          LAMBS GROVE             41.70N 93.08W
03/05/2022                   JASPER             IA   PUBLIC

            TORNADO ON THE GROUND, HOUSE REPORTEDLY
            FLATTENED.

&&

AJ
Local storm report, Mar 5, 5:57 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
557 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             3 SW WEST DES MOINES    41.54N 93.80W
03/05/2022  E0.25 INCH       DALLAS             IA   TRAINED SPOTTER

            HAIL REPORT VIA SPOTTER NETWORK.

&&

AV
Local storm report, Mar 5, 5:58 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          1 W CORYDON             40.76N 93.34W
03/05/2022                   WAYNE              IA   LAW ENFORCEMENT

            SHERIFF RELAYED TORNADO REPORT ON THE GROUND
            IN CORYDON.

&&

AV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:11 PM CSTTornado WarningDMXMahaska, Marion, Monroe19 min
Mar 5, 6:15 PM CSTTornado WarningDMXMahaska, Monroe, Wapello30 min
Mar 5, 6:40 PM CSTTornado WarningDMXMahaska, Wapello35 min
Mar 6, 2:46 PM CSTWinter Weather AdvisoryDMXAdair, Adams, Appanoose, Black Hawk, Boone, Cass and 24 more17 hr

Nearby

Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.